Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 145, NWS Grand Forks, ND

August 26, 2018Clay County, Wilkin County, Minnesota; Cass County, Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 3:12 PM CDT for Clay County, Wilkin County, Minnesota; Cass County, Richland County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2018, 3:12 PM CDT (20:12 UTC)
Expired
Aug 26, 2018, 3:45 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-494 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS53 KFGF 262012
SVRFGF
MNC027-167-NDC017-077-262045-
/O.NEW.KFGF.SV.W.0145.180826T2012Z-180826T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
312 PM CDT SUN AUG 26 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clay County in northwestern Minnesota...
  Northwestern Wilkin County in west central Minnesota...
  Southeastern Cass County in southeastern North Dakota...
  North central Richland County in southeastern North Dakota...

* Until 345 PM CDT.

* At 311 PM CDT, a severe thunderstorm was located near Barrie, or 24
  miles southwest of Fargo, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Walcott around 320 PM CDT.
  Christine around 325 PM CDT.
  Hickson, Oxbow and Wolverton around 330 PM CDT.
  Comstock around 335 PM CDT.

This includes Interstate 29 between mile markers 42 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4647 9710 4658 9715 4676 9667 4659 9657
TIME...MOT...LOC 2011Z 244DEG 39KT 4656 9706 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
484 
WWUS53 KFGF 262027
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
327 PM CDT SUN AUG 26 2018

MNC027-167-NDC017-077-262045-
/O.CON.KFGF.SV.W.0145.000000T0000Z-180826T2045Z/
Clay MN-Wilkin MN-Cass ND-Richland ND-
327 PM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN CLAY...NORTHWESTERN WILKIN...SOUTHEASTERN CASS AND
NORTH CENTRAL RICHLAND COUNTIES...

At 327 PM CDT, a severe thunderstorm was located over Hickson, or 16
miles south of Fargo, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Oxbow around 330 PM CDT.
  Comstock around 335 PM CDT.

This includes Interstate 29 between mile markers 44 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4656 9693 4664 9699 4676 9667 4659 9657
TIME...MOT...LOC 2027Z 244DEG 39KT 4664 9683 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
012 
WWUS53 KFGF 262040
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
340 PM CDT SUN AUG 26 2018

MNC027-167-NDC017-077-262049-
/O.EXP.KFGF.SV.W.0145.000000T0000Z-180826T2045Z/
Clay MN-Wilkin MN-Cass ND-Richland ND-
340 PM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY...
NORTHWESTERN WILKIN...SOUTHEASTERN CASS AND NORTH CENTRAL RICHLAND
COUNTIES WILL EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4656 9693 4664 9699 4676 9667 4659 9657
TIME...MOT...LOC 2039Z 244DEG 39KT 4669 9668 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:47 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 26, 2:47 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
247 PM CDT Sun Aug 26 2018

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Aug 26 2018

Watching ongoing convection, so will keep the discussion brief.
Seeing intensifying activity over far southeast ND right now, with
satellite imagery correlating the growing clouds. SPC put out a
mesoscale discussion a short while ago, talking about a potential
watch for the southern third of our FA. This growing convection
may push this watch into a quick reality. Latest HRRR runs have
been showing other activity firing over the Red River Valley by 8
to 9 pm, and lasting until just past midnight. They no longer show
any activity pushing in from western ND. So will see how things
play out tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Aug 26 2018

Rain chances return Monday night into early Tuesday across the area
as a shortwave trough moves into the region and a low pressure
system skirts by to the south through the Central Plains. With
little instability present on the cool side of this system, suspect
this will be mainly shower activity with perhaps some embedded
thunder.

For Tuesday through Thursday, expect quiet and dry weather.
Temperatures will be notably cooler Tuesday and Wednesday as the
upper trough axis swings through the Plains and dry northwest flow
aloft develops. A warming trend develops from Wednesday to Friday in
warm air advection ahead of a system moving through the Canadian
Plains.

After a breezy day Thursday amidst pressure gradient winds, chances
for showers and thunderstorms develop Thursday night through Friday
night as a shortwave trough aloft and surface front pass through the
Northern Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1254 PM CDT Sun Aug 26 2018

Difficult set of TAFs to write, as confidence in how any storms
develop tonight is low. Many of the latest high resolution model
runs show development around 9 pm, with the activity moving east-
northeast. Therefore, the window for any storms may be more in the
9 pm to 2 am time frame. However, trying to be exact with where
and when with a low confidence forecast does not work very well.
So have stuck in the best guess at this point. Any storms will
bring the potential for lower vsbys and ceilings. Did not have
much time to look at the last 12 hours of the TAFs.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Aug 26, 6:57 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
657 AM CDT Sun Aug 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
657 AM CDT Sun Aug 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The risk of severe thunderstorms increases this evening into the
overnight hours, mainly in the 7 pm Sunday to 2 am Monday period.
Upper level short wave entering northwest North Dakota mid to late
afternoon will help develop thunderstorms in western North Dakota,
while a surface boundary should be located near the South Dakota
border and may focus thunderstorm development in that area too
very late afternoon and early this evening. Storms will become a
larger rain and thunderstorm complex as it moves east thru the
area during the late evening. Hail and wind are the main threats,
but there is some potential for tornadoes near the surface
boundary in southern North Dakota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

dtr

In the hours before

Special weather statement, Aug 26, 9:53 AM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
953 AM CDT SUN AUG 26 2018

MNZ029-NDZ052-053-261530-
Wilkin MN-Sargent ND-Richland ND-
953 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 1030 AM CDT...

At 953 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near De Lamere to near Hamlin to near Veblen.
Movement was east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Lidgerwood, Wyndmere, Fairmount
and Mooreton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9740 4610 9738 4626 9738 4650 9654
      4602 9654 4602 9658 4593 9656
TIME...MOT...LOC 1453Z 253DEG 47KT 4622 9724 4613 9724 4593 9727

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:55 AM CDTSpecial Weather StatementFGFGrant35 min
Aug 26, 2:05 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin25 min
Aug 26, 2:30 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin30 min
Aug 26, 3:00 AM CDTSpecial Weather StatementFGFClay45 min
Aug 26, 11:01 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Hubbard, Otter Tail, Wadena and 1 more59 min
Aug 26, 5:44 PM CDTSpecial Weather StatementFGFBecker31 min
Aug 26, 6:15 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen30 min
Aug 26, 6:48 PM CDTSpecial Weather StatementFGFMahnomen27 min
Aug 25, 9:54 PM CDTSevere Thunderstorm WarningFGFBarnes23 min
Aug 25, 10:02 PM CDTSpecial Weather StatementFGFGriggs28 min
Aug 25, 10:19 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele26 min
Aug 26, 12:17 AM CDTSpecial Weather StatementFGFBarnes28 min
Aug 26, 12:44 AM CDTSpecial Weather StatementFGFBarnes61 min
Aug 26, 1:18 AM CDTSpecial Weather StatementFGFBarnes42 min
Aug 26, 1:37 AM CDTSpecial Weather StatementFGFCass53 min
Aug 26, 2:01 AM CDTSpecial Weather StatementFGFRansom44 min
Aug 26, 4:20 AM CDTSpecial Weather StatementFGFCass40 min
Aug 26, 9:53 AM CDTSpecial Weather StatementFGFRichland37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.